Re: Multivitamin Use May Increase Risk of Prostate Cancer

Discussion in 'Food and nutrition' started by Ted, May 16, 2007.

  1. Ted

    Ted Guest

    On May 15, 9:10 pm, traveler <Vallec...@aol.com> wrote:
    > Heavy multivitamin use may be linked to advanced prostate cancer.
    > While regular multivitamin use is not linked with early or localized
    > prostate cancer, taking too many multivitamins may be associated with
    > an increased risk for advanced or fatal prostate cancers, according to
    > a study in the May 16 issue of the Journal of the National Cancer
    > Institute.
    >
    > Millions of Americans take multivitamins because of a belief in their
    > potential health benefits, even though there is limited scientific
    > evidence that they prevent chronic disease. Researchers have wondered
    > what impact multivitamin use might have on cancer risk.
    >
    > Karla Lawson, Ph.D., of the National Cancer Institute in Bethesda,
    > Md., and colleagues followed 295,344 men enrolled in the National
    > Institutes of Health-AARP Diet and Health Study to determine the
    > association between multivitamin use and prostate cancer risk. After
    > five years of follow-up, 10,241 men were diagnosed with prostate
    > cancer, including 8,765 with localized cancers and 1,476 with advanced
    > cancers.
    >
    > The researchers found no association between multivitamin use and the
    > risk of localized prostate cancer. But they did find an increased risk
    > of advanced and fatal prostate cancer among men who used multivitamins
    > more than seven times a week, compared with men who did not use
    > multivitamins. The association was strongest in men with a family
    > history of prostate cancer and men who also took selenium, beta-
    > carotene, or zinc supplements.
    >
    > "Because multivitamin supplements consist of a combination of several
    > vitamins and men using high levels of multivitamins were also more
    > likely to take a variety of individual supplements, we were unable to
    > identify or quantify individual components responsible for the
    > associations that we observed," the authors write.
    >
    > In an accompanying editorial, Goran Bjelakovic, M.D., of the
    > University of Nis in Serbia, and Christian Gluud, M.D., of Copenhagen
    > University Hospital in Denmark, discuss the positive and negative
    > health effects of antioxidant supplements. "Lawson [and colleagues]
    > add to the growing evidence that questions the beneficial value of
    > antioxidant vitamin pills in generally well-nourished populations and
    > underscore the possibility that antioxidant supplements could have
    > unintended consequences for our health," the authors write.
    >
    > Contact:
    >
    > · Article: National Cancer Institute Media Relations Branch,
    > 301-496-6641, ncipressoffic...@mail.nih.gov
    >
    > · Editorial:
    >
    > o Goran Bjelakovic, gor...@junis.ni.ac.yu
    >
    > o Christian Gluud, cgl...@ctu.rh.dk
    >
    > Citations:
    >
    > · Article: Lawson KA, Wright ME, Subar A, Mouw T, Schatzkin A,
    > Leitzmann MF. Multivitamin Use and Risk of Prostate Cancer in the
    > National Institutes of Health - AARP Diet and Health Study. J Natl
    > Cancer Inst 2007; 99: 754-764
    >
    > · Editorial: Bjelakovic G, Gluud C. Surviving Antioxidant Supplements.
    > J Natl Cancer Inst 2007; 99: 742-743
    >
    > Note: The Journal of the National Cancer Institute is published by
    > Oxford University Press and is not affiliated with the National Cancer
    > Institute. Attribution to the Journal of the National Cancer Institute
    > is requested in all news coverage. Visit the Journal online athttp://jnci..oxfordjournals.org/.
     
    Tags:


Share This Page

Loading...